Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Vertigo 24 hours after flu vaccine
avatar
KrautsRN posted:
I woke up this morning with unexplained vertigo approx. 24 hours after receiving the flu vaccine. No nausea, no headache, no fever, no rash. No signs of congestion, postnasal drip. I am not dehydrated either, and while i can't measure urine specific gravity at home, both quantity and color are appropriate for adequate hydration. Perhaps the vaccine manifests itself differently in individuals. I do believe the vaccine is connected in some manner with this symptom as there was no other significant changes in my daily routine over the past 2 weeks. As for what to do about the vertigo: consult with you provider, consume adequate amounts of clear non-caffeinated liquids, rise slowly from sitting to standing, avoid fast movements.
Reply
FirstPrevious12NextLast
 
avatar
Jimscreen responded:
I had a flu shot at 7:30 am on October 16th. By 4:30 am the next day I was experiencing vertigo. I had a hard time standing after getting up from sleeping. I am still experiencing it now 4 days later. I have no other symptoms. I have never had a reaction to a flu shot before. I wish someone could explain what is happening or provide a solution. I have not seen a Dr. yet, but may soon.
 
avatar
Jimscreen responded:
I would also encourage you to report your reaction to the Vaccine Adverse Event Reporting System which is monitored by the CDC. http://vaers.hhs.gov/index
 
avatar
Rod Moser, PA, PhD responded:
Vertigo can "just happen" whether you had the flu vaccine or not. While there may be a connection, there is an equal chance that this was just a coincidence. Read about the various causes of vertigo (there are hundreds of them), from simple viral infections in the inner ear to Benigh Positional Vertigo.

Since this is, indeed, a new symptom for you, it would be wise to be examined to search for a possible reason, other than the flu vaccine. There are medications that can help you, but get evaluatged first.
 
avatar
An_248617 responded:
I had the flu shot yesterday and had your symptoms today approx 24 hrs afterwards. I visited the doctor but she didn't think there is a connection but after reading posts here I feel it can't be a coincidence.
 
avatar
Rod Moser, PA, PhD replied to An_248617's response:
Medically-proving a relationship may be difficult. It is best not to jump to conclusions when dealing with vertigo, since there can be sooooo many different causes.
 
avatar
An_249894 responded:
I got a flu shot last about a week ago and yesterday I woke up with verigo. I may have been slightly dehydrated at the time but I have since loaded up on fluids and tonight I'm still experiencing vertgo. I have never had it before. My diet hasn't changed in the last few weeks. Today I consulted a dr. and they are running test but so far they can't explain what triggered this.
 
avatar
Rod Moser, PA, PhD replied to An_249894's response:
This is often the case with vertigo. Since there can be hundreds of causes, finding a reason is clinically very, very difficult.
 
avatar
DezD24 replied to Rod Moser, PA, PhD's response:
I found this post while trying to find out the side effects of the intradermal flu vaccine. I started to feel dizzy and a bit lightheaded about 5 minutes after receiving the vaccine today. It hasn't been quite an hour since the shot, but it does seem to be getting a bit worse. I'm not sick, and can't think of any reason why I would suddenly feel like this. It isn't listed as a common side effect on the main information page of the manufacturer's website. Should I be alarmed? Or just wait to see if I start to feel better?
 
avatar
Rod Moser, PA, PhD replied to DezD24's response:
Intradermal flu vaccine? Are you speaking about the injection (not intradermal) versus the nasal mist?

Dizzy and lightheadedness five minutes after a flu vaccine is NOT a side effect, so there must be another reason for those symptoms. Did you hold your breath or tense up? If so, you may have had a minor valsalva reaction.
 
avatar
DezD24 replied to Rod Moser, PA, PhD's response:
I had the intradermal vaccine that was introduced last year. It's the injection where a smaller needle is used, but the vaccine is injected just underneath the skin instead of directly into the muscle.

The dizziness lasted two full hours, so it wasn't due to holding my breath. It came on about five minutes after my drive home started, and fortunately didn't reach it's peak intensity until I had arrived home. I initially thought I had a migraine coming on. I had no idea what was coming next, if anything, and wasn't sure if what I was experiencing was a common side effect, or some kind of reaction. But I didn't feel like it was so severe that I needed to call my doctor just yet. I do have allergies, and have never taken the flu shot before.


I propped up on some pillows and grabbed my laptop to search for common side effects. As the dizziness eased, I started to get the chills. It was 72 degrees in the house, and I was freezing, even though I was underneath a blanket, and fully dressed in a sweater and jeans. I took my temperature and it read 97.7, so no fever. The chills lasted an hour. At this time I still have a bit of dizziness lingering, and the chills are gone. So I'm hopeful that I will feel better tomorrow.


I suppose it is possible that I am coming down with something, but it seemed too coincidental, as my weird symptoms started almost immediately after the vaccine was given. I felt well all day today.


I will report back if anything new happens, or if I get sick with a bug of some kind. Thank you so much for your quick response. It is much appreciated!
 
avatar
Rod Moser, PA, PhD replied to DezD24's response:
Thanks for the clarification on the intradermal injection...we don't use them in our office (but we should).

I can't imagine that your symptoms are the least bit related to the vaccine or the injection. This was likely a coincidence.
 
avatar
Pluto124 responded:
I received the flu shot 1 week ago. Within 1 hour of the shot I was sick. By Friday I had a sore throat. Sunday the vertigo started while trying to get out of bed. I've had vertigo for 4 days now. My cold symptoms are gone and I tested negative for the flu. But every morning has been a chalange to get out of bed and get to work. Hope this goes away soon.
 
avatar
2cathryn responded:
I've gotten the flu shot every year for several years running with no side effects. This year I got the shot and 24 hrs later i got out of bed and ran into the wall- Good times! (not) First experience with vertigo- I feel a little weak aside from the vertigo, but ok otherwise- I only post because I see some others have had the same reaction or similar.
 
avatar
undefined responded:
Hi, I had the exact same thing occur 24 hours after flu vaccine (in BC, Canada). Every time I rolled over in my bed, the room kept spinning around until I felt nauseous. This continued for a few hours and has never returned. It was very disconcerting!! I have noticed quite a few others on the net with the same reaction. I am very surprised that the medical community is not aware of this reaction!!! Glad to be able to share!


Helpful Tips

Most People with a penicillin allergy can safely take cephalosporinsExpert
Medical providers have always been taught that if you are allergic to penicillin, you have a greater chance of also being allergic to a ... More
Was this Helpful?
30 of 61 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.